South Dakota, 2020

Damaging Wind in South Dakota, June 2, 2020

June 2, 2020 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to near 60 mph at Lake City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm produced a wind gust to near 60 mph at Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 5:54 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 2, 5:54 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
654 AM CDT Tue Jun 2 2020

.UPDATE...
Issued at 654 AM CDT Tue Jun 2 2020

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 334 AM CDT Tue Jun 2 2020

Some mid level accas on satellite and weak radar returns starting to
show up this morning out west with the influence of the approaching
short wave trough to our northwest. A surface low pressure area in
southwest sd early this morning will be making its way east through
the day along a surface boundary/convergence zone across southern
sd. MUcapes were up to 2000 j/kg along and north of this boundary
with steep mid level lapse rates. Expect the deep layer shear to
increase to 30 to 40 knots this morning across the western cwa.
Therefore, with increasing upper level lift with the short wave
trough moving in, expect sct thunderstorms to develop in north
central sd and develop/spread east and southeast through the morning
along the developing surface cold pool. There may be some isolated
severe weather occur with these storms. All of the href members show
a cluster of storms developing in north central sd and moving
southeast through the morning hours. Therefore, have increased and
expanded pops a little today. The other issue will be if there is
redevelopment again this afternoon in the east with lift from the
upper level low pressure trough or will it be stabilized.

The latest spc outlook changed our eastern cwa from a slight risk of
severe weather to marginal. Otherwise, slightly cooler and drier air
will be making it into the cwa today on north winds with highs in
the 80s. Surface high pressure will build into and across the region
tonight and move east on Wednesday. Therefore, skies will be mostly
clear tonight and mostly sunny on Wednesday. The winds will turn
south to southwest on Wednesday with highs the 80s. Also, some waa
showers and storms may move into the western cwa mainly for
Wednesday afternoon.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 334 AM CDT Tue Jun 2 2020

Series of waves passing overhead in zonal flow will define the first
half of the long term. The first of these during the extended will
be leaving the area, with a second for Thursday afternoon. There may
be a third subtle feature Friday, but at that point surface high
pressure will have extended into the Dakotas. We also see late week,
ridging start to build across the 4-Corners region extending
northwards into the eastern Rockies. A negatively tilted trough
lifting out of the Rockies will probably bring us our best shot at
widespread moisture, and a western CONUS trough/eastern CONUS ridge
will dominate the pattern at the end of the period.

The severe weather threat with these passing waves is somewhat
limited but there is enough shear aloft that even elevated
convection could obtain basic severe weather criteria, but then
again the overall environment does not favor organized convection
with surface dewpoints only around 50F and a disorganized surface
pressure pattern.

As for temperatures, looking at much more average readings for
Thursday-Saturday before the surge of warm/humid air occurs ahead of
the aforementioned upper low/negatively tilted wave. A cool-down
follows thereafter.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 654 AM CDT Tue Jun 2 2020

Terminals KABR,KATY,KPIR,KMBG

Scattered thunderstorms are expected today with some storms possibly
affecting the airports. Otherwise, VFR conditions are expected
through tonight.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Mohr
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Jun 2, 3:29 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Tue Jun 2 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
429 AM CDT Tue Jun 2 2020 /329 AM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a marginal risk of severe weather today as scattered
thunderstorms develop. A few of the storms may be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Wednesday afternoon through
Thursday with better chances of thunderstorms Friday night through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Mohr

In the hours before

Special weather statement, Jun 2, 7:38 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
838 AM CDT Tue Jun 2 2020

SDZ006-021400-
Brown SD-
838 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 900
AM CDT...

At 834 AM CDT, weather observation sites reported gusty winds from
thunderstorm outflow along a line extending from near Ellendale to
near Frederick. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hecla, Frederick, Houghton and Sand Lake Wildlife Refuge.

LAT...LON 4583 9798 4575 9801 4577 9860 4594 9852
      4594 9798
TIME...MOT...LOC 1334Z 270DEG 46KT 4597 9848 4579 9856

TMT
Special weather statement, Jun 2, 8:02 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
902 AM CDT Tue Jun 2 2020

SDZ006-007-021445-
Marshall SD-Brown SD-
902 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND NORTHEASTERN BROWN
COUNTIES UNTIL 945 AM CDT...

At 901 AM CDT, trained weather spotters reported strong thunderstorm
outflow winds along a line extending from 9 miles southeast of
Ludden to near Amherst. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Britton, Veblen, Kidder, Lake City, Hillhead, Amherst, Veblen Flats
Housing, Roy Lake Rec Area, Clear Lake Rec Area and Red Iron Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4568 9734 4571 9813 4594 9806 4593 9725
TIME...MOT...LOC 1401Z 270DEG 44KT 4594 9796 4576 9800

TMT
Special weather statement, Jun 2, 8:44 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
944 AM CDT Tue Jun 2 2020

MNZ039-046-SDZ007-008-011-021530-
Traverse MN-Big Stone MN-Marshall SD-Day SD-Roberts SD-
944 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRAVERSE...NORTHWESTERN
BIG STONE...ROBERTS...NORTHEASTERN DAY AND EASTERN MARSHALL COUNTIES
UNTIL 1030 AM CDT...

At 944 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Veblen Flats Housing to Clear Lake
Rec Area to near Opitz Lake. Movement was east at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sisseton, Browns Valley, Veblen, Rosholt, New Effington, Beardsley,
Peever, Eden, Claire City, Lake City, Victor, White Rock, Buffalo
Lakes, Clear Lake Rec Area, Piyas Lake, Mud Lake Landing, Traverse
Country Park, Lake Traverse, Fort Sisseton State Park and Dakota
Connection & Casino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4571 9659 4549 9673 4558 9760 4571 9752
      4594 9751 4594 9656
TIME...MOT...LOC 1444Z 269DEG 42KT 4592 9734 4572 9735 4557 9744

TMT

The radar

The Aberdeen radar (KABR), 83 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 2, 8:44 AM CST
Where
Marshall County, Lake City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.720, -97.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907050.